Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Is an antibiotic needed to treat cough, sore throat and fatigue?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10416 Questions
Question
Good morning,
These are my symptoms:
Hacking cough, stuffed head and nose, achy from head to toe, sore throat and very fatigued. I am treating myself with Musinex, Advil and afrine. Drinking a lot of hot liquids. This came on Dec 31st.
Should I be doing something else or could I possibly need an antibiotic?
Wed, 6 Jun 2018 in Medicines and Side Effects
 
 
Answered by Dr. Michelle Gibson James 50 minutes later
Brief Answer:
need to add an oral decongesant , cough suppressant

Detailed Answer:
HI, thanks for using healthcare magic

Afrin is a topical decongestant, it can be used for 3 to 5 days but no longer because it cause rebound congestion if it is used for long period of time.

Mucinex has in medication to help break up mucus and bring it out.

You may want to consider adding an oral decongestant to this eg phenyephrine or pseudoephedrine.
Sudafed is a decongestant, it has different products , sudafed pressure pain cold has in a decongestant, cough suppressant, mucolytic (same as mucinex), acetaminophen/paracetamol

Robitussin severe multisymptom cough and cold has - decongestant, cough suppressant, mucolytic to break up the mucus and acetaminophen/paracetamol

You can try using one of these combination meds to see if it helps, would need to discontinue the mucinex since both of them have in the product in mucinex.

If there is no improvement then you can see your doctor for assessment

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor